The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2010 (PDF).
This issue contains drug safety advice warning clinicians that psychiatric side effects may occur with inhaled and intranasal corticosteroids. A review of data for inhaled and intranasal corticosteroids suggests that psychomotor hyperactivity, sleep disorders, anxiety, depression and aggression (particularly in children) are potential side effects.
Clinicians are also made aware of a new postal address for yellow card reporting. The MHRA recently moved offices and the new address is simply "FREEPOST YELLOW CARD". No further details or postage is required.
In the Hot Topic section readers are also informed of the impact of sales restrictions for ephedrine and pseudoephedrine. In the year July 2009 to July 2010 there have been no new reports of the misuse of these medicines. Clinicians are also reminded that when prescribing long acting beta agonists (LABA) in asthma:
- The LABA should be prescribed with a concomitant inhaled corticosteroid (ICS) and only when the ICS alone is not controlling symptoms
- LABAs should not be started in patients with rapidly deteriorating asthma
- LABAs should be reviewed regularly with a view to reducing or stopping treatment (step down; step off)
- LABAs should be stopped if there is no treatment benefit
- LABAs should not be used alone to treat exercise induced asthma
- Combination inhalers can be used to aid compliance
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.